Wyoming, 2023

High Wind in Wyoming, April 1, 2023

April 1, 2023 · NWS CYS · 8 events in 8 counties and zones

Widespread strong winds reported across southeast Wyoming on 1 April 2023.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread strong winds reported across southeast Wyoming on 1 April 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 31, 10:51 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 31, 10:51 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1151 PM MDT Fri Mar 31 2023

.UPDATE...
Issued at 703 PM MDT Fri Mar 31 2023

Gusty winds continue at CYS and points east, therefore, the High
Wind Warnings for Laramie County, and Kimball and Cheyenne
counties in Nebraska have been extended until 03Z. The Winter
Storm Warning for Dawes County and Advisories for northern Sioux
County and Box Butte County were allowed to expire, though light snow
may persist for a few hours. Additionally, the High Wind Watches
starting at 15Z Saturday for northwestern portions of the CWA were
upgraded to High Wind Warnings and Bordeaux was added.

&&

.SHORT TERM...(Today - Sunday)
Issued at 222 PM MDT Fri Mar 31 2023

A very windy day across much of the Interstate-80 corridor between
Rawlins and Sidney. The usual wind prones of Arlington and the south
Laramie Range and foothills have been consistently gusting in the
upper 50s and low 60s, verifying the High Wind Warnings for these
areas. Even central Laramie County has been hitting wind gusts over
58 MPH, verifying the Warning. Added east Laramie County, Kimball,
and Cheyenne County into a High Wind Warning for this afternoon as
Hi-Res guidance showed winds creeping up this afternoon due to winds
aloft strengthening. Hi-Res guidance shows winds easing this evening
below high wind criteria due to the weaker mixing potential and
increased cloud cover. Warnings from Cheyenne over to Sidney expire
at 00Z Saturday.

High Wind Warnings continue for the wind prones already in effect
through Saturday evening. 700 mb CAG-CPR height gradients remain
elevated through Saturday night which will help support the 55 to 60
kt winds aloft through the day. There is the possibility that these
Warnings will need to be extended into Sunday morning as the height
gradients, winds aloft, and downward omegas support high winds
through Saturday night.

High winds look to become more widespread late Saturday afternoon as
flow becomes more zonal with a 100 kt jetstreak and associated upper-
level disturbance just north of the CWA. 700 mb winds aloft look to
max out around 70 kts with this more widespread event. This event
looks like an excellent mountain wave set-up based on the 500 mb
height pattern and the omega field. Based on wind gusts seen today,
would not be surprised if some locations see gusts over 70 MPH. The
best spot to see some of these stronger gusts would be along the
Interstate-25 corridor between Chugwater and Glendo. Based on this,
added east Platte County to the current High Wind Watches in effect
tomorrow through Sunday. Bordeaux will likely also be considered for
some sort of wind headline as well, and potentially areas further
east. Winds will likely ease Sunday afternoon as gradients weaken.

Aside from winds, the rest of the weekend shouldn't be too bad as
the zonal flow will keep the area relatively mild. Looking at highs
mostly in the 50s for areas east of the Laramie Range and 30s to 40s
for areas to the west. Clouds will be on the increase during the day
Sunday, especially areas to the west. Moist west to southwesterly
flow ahead of the next system will lead to light snow developing
over the mountains during the day on Sunday.

.LONG TERM...(Sunday Night - Friday)
Issued at 222 PM MDT Fri Mar31 2023

...POTENTIALLY HIGH-IMPACT WINTER STORM WILL IMPACT PORTIONS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EARLY NEXT
WEEK...

Medium-range deterministic models as well as GEFS/EPS members have
come into better agreement w/ regard to the overall evolution of a
potentially significant storm system poised to impact a large part
of the region through the extended forecast period. Models suggest
an intense 120+ knot H25 jet streak digging rapidly south and east
along the west coast of California from Sunday night through early
Monday, carving out of a sharp western US trough which will likely
rapidly deepen over the 4 Corners by mid-day Monday. Rapid surface
cyclogenesis will be well underway over northeastern Colorado late
Monday afternoon in response to deep, strongly difluent flow aloft
in advance of the approaching system. Models are in good agreement
with a sub-990 millibar Colorado Low initially developing over far
east central Colorado, then drifting ENE across northwest Kansas &
south central Nebraska from Monday Night through Tuesday. Analysis
of low positions from various Ensemble systems suggests models are
now in significantly better agreement with regard to the track and
overall intensity of the surface cyclone. Confidence appears to be
increasing that at least some portion of the CWA should experience
significant winter impacts from this system, although the expected
storm track would tend to favor areas north of I-80 but especially
east central Wyoming into the northern Nebraska Panhandle.

Snow will begin developing over western areas late Sunday night w/
a more notable increase in coverage and intensity expected Monday/
Monday night as intense & persistent low-level frontogenesis takes
shape in the right entrance region of a 125-knot 250 mb jet. Quite
the impressive fetch of Pacific moisture available to this system,
with the NAEFS suggesting IVTs above the 90th percentile extending
from the coast of southern California to southeast Wyoming. BUFKIT
soundings suggest deep column saturation with very steep mid-level
lapse rates, along with significant omega through an impressive 5-
10k foot dendritic layer. Significant low-level convergence should
be present along a SW-NE oriented near-surface frontal zone, which
should set up roughly from the central Laramie Range northeastward
toward CDR. Deep low-level warm air advection & isentropic upglide
will be present along this boundary, which will most likely become
oriented parallel to the mid & high level moisture plume. Snowfall
rates will be intense in the vicinity of this boundary, perhaps in
excess 2 inches per hour. The exact placement of this boundary may
be paramount in which areas are most significantly impacted, maybe
even resulting in freezing drizzle south of the boundary w/ warmer
low levels limiting ice crystal growth. However, all areas along &
north of the boundary will see significant snowfall. Heaviest snow
should fall late Monday through early Tuesday w/ some accumulation
lingering into Tuesday night.

Deterministic runs of the GFS/ECM/GEM & even the UKMET are showing
excellent agreement w/ a swath of 1 to 3 foot snowfall amounts for
areas along and north of a line from Rawlins-Chugwater-Alliance w/
a very sharp cutoff along the I-80 corridor in far southeast Wyo &
the southern Neb Panhandle. GEFS members suggest 80+ percent probs
of 6+ inches along this same corridor using a 10:1 ratio, with 50+
percent probs of 12+ inches. Latest European ENS members are quite
similar to the GEFS. Further, GEFS plumes for Chadron show notable
clustering between 1.5 and 2.5 inches of QPF, although we do still
have a good bit of spread indicating significant uncertainty. Even
so, confidence is rapidly increasing that snowfall totals could be
measured in feet for many areas between Monday and Tuesday. Latest
NBM v4.1 shows 50+ percent probs for 6 or more inches of snow over
the entire CWA with 15 percent probs of 24+ inches from Converse &
Niobrara counties into the northern Nebraska Panhandle, especially
along the Pine Ridge. 50th %iles come in at a minimum of 5-8+ inch
amounts w/ 12-15 inch amounts over the northern tier of zones. Our
confidence is quite high that snowfall will be measured in feet in
much of the area, although the biggest challenge right now will be
pinning down the precise location of the surface boundary.

Wind gusts 35-40 MPH will also be possible with the strong surface
pressure gradients in place, so blowing snow will be an issue even
for an early April event. Highly anomalous 700-mb temperatures at/
below -12 deg C suggests surface temperatures in the lower 20s and
general thermal profiles supporting 15 or 18 to 1 ratios. Could be
tough to get true blizzard criteria based on current data, but the
impacts will still be significant w/ severe blowing/drifting quite
likely. While overall confidence has increased significantly, will
wait to analyze a few more model cycles prior to issuing headlines
for this event. Winter Storm Watches will likely be necessary very
soon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1144 PM MDT Fri Mar 31 2023

VFR conditions expected for the forecast period. Snow showers
have departed from the Nebraska panhandle, but wind will continue
to produce aviation concerns for the rest of the night and
Saturday. Lighter winds overnight in Nebraska, but Wyoming
terminals could still see gusty winds at times. When the wind
lightens at the surface, there may be strong winds continuing just
aloft and producing some LLWS. Gusty winds become more widespread
after mid morning Saturday as mixing brings stronger winds to the
ground more consistently.

&&

.FIRE WEATHER...
Issued at 229 AM MDT Fri Mar 31 2023

No fire weather concerns this weekend and through most of
next week as a few Pacific storm systems push across the Rocky
Mountain Region and adjacent plains. These storms will bring strong
winds, a good chance for accumulating snow, and colder temperatures.
A brief warm up is expected this weekend with daytime humidities
lowering to around 20 to 30 percent each afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 AM Saturday to noon MDT Sunday for
     WYZ101-104>107-109.

     High Wind Warning until noon MDT Sunday for WYZ110-116-117.

NE...None.
&&

UPDATE...AM
SHORT TERM...SF
LONG TERM...CLH
AVIATION...MN
FIRE WEATHER...TJT
Hazardous weather outlook, Mar 31, 1:32 PM MST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
232 PM MDT Fri Mar 31 2023

NEZ002-003-019>021-095-096-WYZ102-103-106-108-111>115-012045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Northern Sioux County-Southern Sioux County-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-Goshen County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
232 PM MDT Fri Mar 31 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds and some lingering snow and scattered snow showers are
possible through this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong Pacific storm system is forecast to approach the
forecast area early next week, with the potential for accumulating
snowfall and travel impacts.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-116-117-012045-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
232 PM MDT Fri Mar 31 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning remains in effect through Saturday for wind
gusts over 60 MPH. Please refer to the High Wind Warnings for more
details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong Pacific storm system is forecast to approach the
forecast area early next week, with the potential for accumulating
snowfall and travel impacts.

.Spotter information statement...

Spotter activation will not be needed.

NEZ054-055-WYZ118-119-012045-
Kimball County-Cheyenne County-Central Laramie County-
East Laramie County-
232 PM MDT Fri Mar 31 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning remains in effect through this afternoon for
gusts over 60 MPH. Please refer to the High Wind Warnings for more
details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong Pacific storm system is forecast to approach the
forecast area early next week, with the potential for accumulating
snowfall and travel impacts.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-104-105-107-109-012045-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
232 PM MDT Fri Mar 31 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds possible this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High winds are possible Saturday afternoon through Sunday. Gusts
over 60 MPH possible. Please refer to the High Wind Watches for
more details. A strong Pacific storm system is forecast to approach the
forecast area early next week, with the potential for accumulating
snowfall and travel impacts.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 31, 6:24 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
724 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST 9 N DIX                 41.37N 103.48W
03/31/2023  M58 MPH          KIMBALL            NE   MESONET

            SUSTAINED WINDS 44 MPH.

0455 PM     HIGH SUST WINDS  9 N DIX                 41.37N 103.48W
03/31/2023  M42 MPH          KIMBALL            NE   MESONET

            SUSTAINED WINDS 40 MPH OR GREATER FOR PAST HOUR.

0611 PM     NON-TSTM WND GST 11 WSW SIDNEY           41.07N 103.16W
03/31/2023  M64 MPH          CHEYENNE           NE   MESONET

            MESONET SITE FW8225. SUSTAINED WINDS 41MPH.

0704 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
03/31/2023  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 47 MPH.

0659 PM     NON-TSTM WND GST 2 WNW BUFORD            41.12N 105.34W
03/31/2023  M68 MPH          ALBANY             WY   MESONET

            UPR SITE BUFORW.

0706 PM     NON-TSTM WND GST 2 WNW BUFORD            41.13N 105.34W
03/31/2023  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            LONE TREE WYDOT SITE. SUSTAINED WINDS 42 MPH.

0716 PM     NON-TSTM WND GST NNW VEDAUWOO            41.16N 105.40W
03/31/2023  M68 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 44 MPH.

0704 PM     NON-TSTM WND GST 3 NE PUMPKIN VINE       41.08N 105.42W
03/31/2023  M67 MPH          ALBANY             WY   MESONET

            UPR SITE DALEWS. SUSTAINED WINDS 48 MPH.

0707 PM     NON-TSTM WND GST 2 WNW BUFORD            41.12N 105.34W
03/31/2023  M62 MPH          ALBANY             WY   MESONET

            UPR SITE SHERWS. SUSTAINED WINDS 45 MPH.

&&

GCC
Local storm report, Mar 31, 6:30 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
730 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     NON-TSTM WND GST 1 NW CHEYENNE           41.16N 104.81W
03/31/2023  M58 MPH          LARAMIE            WY   ASOS

            CHEYENNE ASOS. SUSTAINED WINDS 31 MPH.

&&

GCC
Local storm report, Mar 31, 7:25 PM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
825 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
03/31/2023  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 40 MPH.

0745 PM     NON-TSTM WND GST 2 WNW BUFORD            41.12N 105.34W
03/31/2023  M60 MPH          ALBANY             WY   MESONET

            UPR SITE BUFORW.

0800 PM     NON-TSTM WND GST 3 NE PUMPKIN VINE       41.08N 105.42W
03/31/2023  M59 MPH          ALBANY             WY   MESONET

            UPR SITE DALEWS. SUSTAINED WINDS 45 MPH.

0816 PM     NON-TSTM WND GST 3 S TIE CITY CAMPGROUND 41.20N 105.43W
03/31/2023  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            WYDOT SITE SUMMIT EAST. SUSTAINED WINDS 41 MPH.

0822 PM     NON-TSTM WND GST NNW VEDAUWOO            41.16N 105.40W
03/31/2023  M62 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 42 MPH.

&&

GCC
Local storm report, Mar 31, 8:12 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
912 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
03/31/2023  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 47 MPH.

0850 PM     NON-TSTM WND GST NNW VEDAUWOO            41.16N 105.40W
03/31/2023  M59 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 39 MPH.

&&

GCC
Local storm report, Mar 31, 9:36 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1036 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
03/31/2023  M58 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 1, 12:00 AM MST to 11:22 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Arlington WYDOT site reported this peak wind gust. Numerous WYDOT sensors reported wind gusts of 58 mph or greater reported during this time.

High Wind, South Laramie Range

When
April 1, 12:00 AM MST to 9:12 AM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor Remount (5 miles east of Buford) reported this peak wind gust. Several other WYDOT sensors reported 58 mph or greater wind gusts during this time.

High Wind, Ferris/Seminoe/Shirley Mountains

When
April 1, 3:50 AM MST to 8:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet site 4 miles west of Muddy Gap reported this peak wind.

High Wind, Shirley Basin

When
April 1, 5:42 AM MST to 5:50 AM MST
Where
Shirley Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site Shirley Rim (2 miles northwest of Shirley Basin) reported these winds.

High Wind, Laramie Valley

When
April 1, 6:08 AM MST to 11:22 PM MST
Where
Laramie Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT site Herrick Lane (13 miles west northwest of Laramie) reported this peak wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
April 1, 10:36 AM MST to 2:06 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site Bordeaux (9 miles south of Wheatland) reported these winds.

High Wind, Converse County Lower Elevations

When
April 1, 11:06 AM MST to 2:31 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT site Deer Creek (1 mile south of Glenrock) reported this peak wind gust.

High Wind, Central Carbon County

When
April 1, 2:50 PM MST to 4:53 PM MST
Where
Central Carbon County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport ASOS reported these strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080004, 1080005, 1080007, 1080008, 1080014, 1080009, 1080006, 1080013.